Announcement

Collapse
No announcement yet.

Diagnosis of mum with MND help, support and advice greatly received

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

    Diagnosis of mum with MND help, support and advice greatly received

    Good afternoon all and those that read this.
    My name is Lea, my mum got diagnosed last month (March) with MND after experiencing a change in her speech that began in December 2019. After many tests at the hospital it was confirmed that mum has MND. Within the last 3 months mums speech has become a lot more slurred, she is also suffering with her excessive salvia.
    Mum has been put on the scopoderm patches, which was fine for the first month of use. However within the last two weeks she has suffered with a skin reaction. We decided to take the skin patch off for a day whilst mums skin healed and awaited to hear if we could use it on the other ear (right side) but when doing so the following day mum was sick with fluid, I did read online that this could be a side effect from not keeping the scopoderm patch on. We have been in contact with her care team and they have prescribed mum with hyoscine in tablet form. Hopefully these work for mum and help her.

    Any help and support would be greatly appreciated, since mums diagnosis things have been extremely difficult. Trying to come to terms with mums diagnosis is proving hard but I am hoping that I can take comfort through this online forum.

    Thank you for reading, best wishes Lea
    Last edited by Lea; 15 April 2020, 20:14.

    #2
    Hi Lea and welcome to the Forum.

    Sorry to hear of your mum's diagnosis. It is such a hard hiting diagnosis, it's no wonder you're struggling with your emotions.

    In 'normal times' I'd tell you to make sure your mum is linked in with her local hospice. They are great places and offer day hospice for your mum, including nursing input, physio, OT, complementary therapy, counselling, social worker etc - most offer counselling to family members too and even a massage, if you're lucky!

    Has your mum any community support - nurses, OT, physio?

    It's not uncommon to get a skin reaction to a meds patch unfortunately but hopefully the tablet form will be effective. If it doesn't, there are several other meds that do the same job.

    Take care.

    Love Ellie.
    ​Diagnosed 03/2007. Sporadic Definite ALS/MND Spinal (hand) Onset.
    Eye gaze user - No functional limbs - No speech - Feeding tube - Overnight NIV.

    Comment


      #3
      Hi Leanne and a warm welcome to the forum,

      I am really sorry for your mum's diagnosis. It's such a dreadful shock for everyone so I hope you're all getting as much support as possible. Within days of my diagnosis I had an MND physio, OT and nurse to my home and we were offered counselling. I am guessing this is not possible for your mum in the current circumstances which makes it even harder but I'm hoping you have contact numbers for advice.

      This forum is a good place for practical help and emotional support from people who have lived with the condition for a number of years. I have found it invaluable for friendship, humour and an occasional rant with folks who really understand so hopefully it will help you and your mum.

      Take Care of yourself
      Love Debbie x

      Comment


        #4
        Hello Lea. Welcome to this friendly forum although obviously you would prefer not to be here. Do not hesitate to ask questions. Someone somewhere will probably have the answer although we all progress at different rates. It’s sometimes trial and error to find the appropriate medication especially for excessive saliva but hopefully your mum will soon be more comfortable.

        Comment


          #5
          Good morning Ellie
          Thank you for the kind reply. Mum has got a group of nurses who are providing her with all the correct care and support.
          I will look into a local hospice as that sounds good and of great help too.
          Mums GP have prescribed her with buscopan to use instead of the patches. However we are asking for advice on this as on the packet instructions for the buscopan it states not to take if you have muscle weakness. So awaiting to hear back from one of mums Mnd care team.
          Take care also and thank you for your kind response
          Love Lea

          Comment


            #6
            Hello Debbie

            Thank you for your kind response and reply.
            Mum has a team of helpers whom work on behalf of Mnd. They offer support, counselling and advice. However like you mentioned with the current circumstances in the world we are unable to have such meetings with these professionals but my parents do get a weekly telephone call from a member of the team.
            I’m sure I will take great comfort from this forum and be able to share that with my mum and dad.
            I hope you are keeping well also.
            Love Leanne

            Comment


              #7
              Morning Miranda
              Thank you for the kind welcome also.
              Mum has been prescribed buscopan by her gp. However on the packet it clearly states do not take if you have muscle weakness so I have emailed one of the nurses under mums care team asking questions for this.
              Hopefully we are able to address this matter and find something that works best for mum.
              Take care
              Love Lea

              Comment


                #8
                Lea, in case your mum's GP isn't entirely sure of alternatives to hyoscine (Buscopan), commonly used meds to reduce saliva production are glycopyrronium bromide and amitriptyline.

                As your mum isn't swallowing much saliva anymore, please make sure (encourage!) her to drink a good bit of water, especially now the weather is warmer, as dehydration causes problems.

                Love Ellie.
                ​Diagnosed 03/2007. Sporadic Definite ALS/MND Spinal (hand) Onset.
                Eye gaze user - No functional limbs - No speech - Feeding tube - Overnight NIV.

                Comment


                  #9
                  Thank you Ellie,

                  My mums gp hasn’t given any other options as yet. Today mum has been sick with the scopoderm patch being off for 12 hours. Mum was due to start the buscopan tablets today, broken down into powder and then added into water. However she’s not able to keep water down, the gp has advised to call paramedics. We have put another patch on her neck I’m hoping that she gets on with this for the coming days until we hear back from her Mnd coordinator.

                  Finding this so challenging, and with not being able to get professional help as we are all used too.

                  Comment


                    #10
                    Oh Lea, your poor mum.

                    If she can find a new bit of skin to attach a patch, hopefully that will get her over the nausea and she can start on the tablets immediately after stopping the patch - if that's what the GP is planning to do. I wonder if taking the powder in yoghurt or on other foods would make it stay down better?

                    It does say on the Scopoderm info that nausea and vomiting may happen after removal of a Scopoderm patch (usually after several days use)

                    If it were to happen atthe next attempt, she can get an antisickness medication on a script (eg domperidone) to take for the few days of nausea.
                    Talk to her GP about how to manage the transition.

                    It's horrible for you both and of course it's a Friday evening Hope that patch is a short term cure.

                    Love Ellie.
                    ​Diagnosed 03/2007. Sporadic Definite ALS/MND Spinal (hand) Onset.
                    Eye gaze user - No functional limbs - No speech - Feeding tube - Overnight NIV.

                    Comment

                    Working...
                    X